What is Postprandial Hypotension

Postprandial hypotension is an abnormally low blood pressure which develops following a meal, often causing dizziness or even fainting.

  • Light-headedness, dizziness and fainting are the common symptoms.
  • Postprandial hypotension can be diagnosed by taking the blood pressure readings before a meal and after it.
  • Instead of a few large meals, eating several small meals with lower carbohydrate content, helps avoid postprandial hypotension.

Postprandial hypotension is prevalent among older people, occurring in about a third of them. People with high blood pressure are more prone to it. People, who have disorders of the autonomic nervous system which regulates blood pressure including Parkinson’s disease, and those who have diabetes or Shy-Drager syndrome, are also more likely to have this condition. Younger people are not found to have postprandial hypotension.

Causes

Soon after a meal, large quantities of blood flow to the stomach and intestines to aid in digestion and absorption of nutrients from the food. Normally, arterioles elsewhere in the body constrict, and the heart pumps more forcefully and more frequently, to maintain arterial pressure within normal range during digestion. But in some people, the compensatory mechanism of the body is not efficient enough to bring about the required changes, to maintain blood pressure within range. This results in postprandial hypotension.

Symptoms and Diagnosis

Light-headedness, giddiness and fainting soon after a meal, may be experienced by many older persons due to the development of postprandial hypotension. Measuring the blood pressure before and after eating a meal can confirm the diagnosis.

Treatment

Antihypertensive medication should not be taken before meals, by people with a tendency to develop postprandial hypotension.  Adjusting the dosage of the antihypertensive drugs may also help in avoiding hypotension. Several small meals low in carbohydrates should replace full meals. Also, people should lie down and rest for a while after every meal. A walk after meals may help some people to avoid a drop in the blood pressure, but when they stop walking, there is a higher risk of developing hypotension and falling down.

Coffee can be taken before meals especially before breakfast as caffeine has the effect of constricting blood vessels, but eventually its effectiveness may become less. NSAIDs or nonsteroidal anti-inflammatory drugs such as paracetamol and ibuprofen may help increase the volume of blood through salt retention. In severe cases of postprandial hypotension, the patient may be hospitalized and the drug octreotide which reduces blood flow to the intestine may be given as injections.

Share and Enjoy

  • Facebook
  • Twitter
  • Delicious
  • LinkedIn
  • StumbleUpon
  • Add to favorites
  • Email
  • RSS

Yasser Elnahas

MD, PHD, Professor Of CardioVascular Surgery
Dr. Yasser Elnahas, Is an associate Professor of Cardiovascular Surgery. Dr. Elnahas was trained as a fellow At Texas Heart Institute And Mayo Clinic Foundation.Dr. Elnahas is dedicated to educating the general public about different disease conditions and simplifying the medical knowledge in an easy to understand terminology.

Latest posts by Yasser Elnahas (see all)

3 Responses to What is Postprandial Hypotension

  1. Adonis says:

    whoah this blog is great i like studying your articles.
    Stay up the good work! You recognize, many individuals are looking round for this info, you can aid them greatly.

  2. Debbie Parker says:

    Hi:

    I am a 59 year old women that was able to run on a treadmill for an hour now I cannot even walk without becoming lightheaded. I notice that after I eat breakfast (one egg, piece of gluten free small pc. of bread and a teas. of Almond butter) I get lightheaded within 5 mins. of eating breakfast. I did pass out once (about a week ago) this lightheadedness will stay with me for hours after eating. I do have small vessels spasms without the disease and I do take L-Arginine and nitro when needed. I also have a lost of balance with this lightheadedness and my upper thighs ache. Nothing else. Who should I see regarding this problem. Thank you for your time.

  3. Yasser Elnahas says:

    I would suggest a cardiologist. You might be experiencing symptoms of narrowing of your aortic valve.(Aortic stenosis)

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

You might also likeclose
Email
Print
WP Socializer Aakash Web